Like HowStuffWorks on Facebook!

Alertness and End of Life Pain


Pain expert Dr. Scott Fishman answers questions about end of life pain:

Q: What can be done for someone who wants to be alert and not sedated at the end of life?

A: Pain relievers can cause drowsiness. If a patient wants to be alert, I usually explain that initial sedation doesn't last - it wears off after a short time during which the body adjusts to the medicine. Sedation doesn't usually persist after this adjustment period, but when it does, I often prescribe a stimulant to counteract the sedation rather than backing off the pain reliever.

Fatigue is common with terminal illnesses, but often dismissed and under-appreciated. Patients may hesitate to mention their fatigue, feeling that it is trivial compared to all their other medical problems. I often ask patients how they spend their days in order to gauge how alert or energetic they are feeling.

Patients who mention fatigue or a loss of their usual spark can be helped. In such cases, I look for other drugs that may be causing fatigue and, if possible, change them to ones that do not. I also look for other causes (such as a disrupted sleep cycle) and try to correct them.

If possible, I try to help the patient increase their physical activity. This may seem counter-intuitive if the patient is already fatigued, but while increased physical activity initially makes us feel tired, later on it gives us greater energy. If all else fails, I may use a stimulant such as methylphenidate (Ritalin).

Other stimulants such as amphetamines also work well to counteract sedation and fatigue. While best known as drugs for attention-deficit disorder in children, stimulants are also the only antidepressant drugs that work almost immediately. And, they usually won't cause insomnia if taken in the morning.

Sometimes fatigue and daytime drowsiness are the result of insomnia. If a patient is napping throughout the day, I may have them stop taking sedating drugs during daylight hours and prescribe them just for nighttime. Worrying or anxiousness may also cause the insomnia.

Patients spending their nights fretting about their families instead of sleeping may feel tired during the day. In such a case, I may prescribe anti-anxiety medications that help restore worry-free time in which to get some sleep.


More to Explore